A study has shown that children with acute liver failure not caused by acetaminophen poisoning, recover faster with a shorter hospital stay, higher incidence of liver recovery, and better survival after transplantation when N-acetylcysteine (NAC) is used. This retrospective study will appear in the January issue of Liver Transplantation, a journal by John Wiley & Sons.
Acute liver failure in children is rare but can be fatal. Acetaminophen poisoning is a common cause, and is treated with NAC, which acts as an antidote, an anti-inflammatory agent and an antioxidant. One small, uncontrolled study suggested that NAC could also help children with non-acetaminophen induced acute liver failure, leading some medical centers to adopt the treatment. Recently, researchers led by Christine Kortsalioudaki of King's College Hospital in London sought to retrospectively evaluate whether NAC is beneficial for those children.
They examined the medical records of 170 children who came to King's College Hospital with non-acetaminophen induced acute liver failure between 1989 and 2004. Those treated before 1994 were not treated with NAC, while those who came after 1995 did receive NAC. All the children also received standard care to maintain normal tissue oxygenation and prevent and address complications of acute liver failure.
The children who received NAC spent fewer days in intensive care, and in the hospital overall. 43 percent survived with their native liver, compared to 22 percent of children who did not receive NAC. And death rates while awaiting transplant, after transplant, and after ten years were notably lower in children who had received NAC. Adverse effects were mentioned in just 11 percent of cases and NAC was discontinued in one.
"Our data demonstrates that NAC has minor, self-limited adverse effects and can be safely administered to children with non-acetaminophen induced acute liver failure," the authors report. "Additionally this study suggests NAC may have a positive effect on the outcome of non-acetaminophen induced acute liver failure, improving the survival with native liver as well as post liver transplant survival."
An accompanying editorial by Mike Leonis and William Balistreri of the Cincinnati Children's Hospital Medical Center points out that the two groups compared in Kortsalioudaki's study were markedly dissimilar in their clinical presentation which could account for some of the differences in outcomes. Also, further stratification of the NAC-treated group into middle and later years showed better outcomes in the latter group which would argue that the improvement was due to non-NAC related effects.
"This study does support the idea that intravenous NAC is a well-tolerated and safe medication for pediatric patients with acute liver failure," Leonis and Balistreri write. However, it raises further question as to whether intravenous NAC is beneficial in pediatric patients with non-acetaminophen induced acute liver failure.
They point out that two current randomized-controlled prospective clinical trials are addressing this question. "Hopefully with the completion of both of these studies, convincing information will be available to guide clinicians on the true utility of NAC in non-APAP-induced ALF," they conclude.